They have put Don onto a four-day course of methylprednisolone, and the improvement is nothing short of miraculous.  Within 12 hours, when I visited, the physio had him standing for 5-10 seconds, in fact he did 10 stands, all of them steady and controlled.  He was able to take a few steps both forwards and backwards.  When he came into hospital a fortnight ago he seemed to be in a state of complete muscle collapse, unable to stand much less walk, having trouble even holding a cup of tea because it was too heavy.

More than the mobility, Don was himself again.  He was bright and alert and interested in everything, chatting to the other men in the ward, joking with the nurses, telling the tea trolley attendants what a marvellous job they were doing.  He asked me to read to him from the paper (did I mention his vision is terrible now) and then the Bible reading for the day, which was John 21, the risen Jesus appearing to the disciples at daybreak when they were fishing.  When I had finished reading, he mused, “Those moments at dawn, they are very special.  I’ve had moments of revelation at dawn, more than any other time.  You’re more attuned.”  Mind you, he has always been an early morning person, and I think one of his frustrations of our life together has been that I was never up to join him in those early morning walks and the magic moments at dawn.

I feel I am a new person.  I have got the old Don back, the real Don.

I am not deluding myself that this is a cure, or even that the improvement is long-term.  Being a steroid, the methylpred has some serious side-effects, such as depleting calcium in the body so he needs to have a bone scan later, sending the blood sugar crazy so the diabetes goes out of control, insomnia, mood swings with emotional high and lows, high blood pressure.  Don slept badly, his blood sugar is 16 and rising, and he started to weep as I was leaving – all classic effects of the treatment. Some information is at this website:  www.medicinenet.com/methylprednisolone/article.htm

Because of the severity and seriousness of the side-effects, the guidelines recommend that the lowest effective dose should be used for the shortest time possible, and that it be administered no more than three times per year at maximum.  And, sadly, the improvement does not last as a rule. www.geocities.com/HotSprings/3468/mri-abstr.html#10  But for now, we are happy to see any improvement and life is better than it was two days ago.